New Mexico, 2023

High Wind in New Mexico, February 14, 2023

February 14, 2023 · NWS MAF · 2 events in 2 counties and zones

A deep, broad trough across the southwestern US with associated shortwaves rounding this larger disturbance brought a long-duration wind event to the region. Strong to high winds were felt across almost the entire region behind a potent Pacific cold front.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A deep, broad trough across the southwestern US with associated shortwaves rounding this larger disturbance brought a long-duration wind event to the region. Strong to high winds were felt across almost the entire region behind a potent Pacific cold front. More sustained high winds were felt across the higher elevations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 14, 4:17 AM MST, 56 minutes earlier.

Area forecast discussion, Feb 14, 4:17 AM MST, 56 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
517 AM CST Tue Feb 14 2023

...New AVIATION...

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 258 AM CST Tue Feb 14 2023

Current radar is showing showers are exiting the eastern Permian
Basin. The remainder of the short term forecast will be dry with
winds being the primary weather hazard. Winds have calmed down a bit
behind the front, something models did not depict very well, however
we are still expecting winds to increase after sunrise and for it to
become very windy across the area with strong winds in the mountains
and adjacent plains. Winds should diminish tonight before increasing
again tomorrow as the next upper level low moves into the Four
Corners region.

This low will be on a more northerly track than the one currently
moving across New Mexico and should therefore keep rain chances
mostly north of our CWA. Strong winds on the southern periphery of
the low circulation will mix into the mountains west of the Pecos
and again bring very windy conditions to the Permian Basin and
possibly Big Bend with the help of a cold front moving into Texas.
Colder air behind the cold front will not arrive until tomorrow
night when the upper low moves into Central Texas so high
temperatures the next two days will be at or slightly above normal.

Hennig

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 258 AM CST Tue Feb 14 2023

By Wednesday night, much of the windy conditions will be winding
down as diurnal mixing ceases, though highs winds linger in the
mountains into the early overnight hours. All wind hazards come to
an end as the upper low and mid-level speed max lift into the
central Plains by Thursday morning. An Arctic front pushes through
the area as well Wednesday night into Thursday, sending lows into
the upper teens to mid 20s for most, and 30s along the Rio Grande. A
chilly afternoon follows fur Thursday as surface high pressure moves
overhead with highs in the mid 40s to low 50s. After another very
cold morning Friday morning, temperatures will take a warming trend
through the weekend with 70s possibly returning by Monday thanks to
quasi-zonal flow, weak upper level ridging, and southerly surface
winds.

Within the building ridge Friday into Saturday, global models are
picking up on a weak shortwave sneaking through underneath it. This
disturbance may provide some precipitation chances early Saturday
morning along and south of the I-10 corridor. Given the timing of
the precip, the higher elevations across portions of the Davis
Mountains and Marfa/Stockton Plateaus may see light snow or light
rain/snow showers with all rain along the Rio Grande. Little to no
accumulations from any precipitation are expected though.

In the far extended, a fairly deep cut-off low looks to find itself
as far south as central Baja on Monday. While the GFS and ECMWF are
in pretty good agreement through this point, the GFS then opens this
low back up and is more progressive while the ECMWF keeps it closed
off longer and is slower with its eastward progression. Within all
of the uncertainty, it's hard to say when/where any precipitation is
possible for now, though should the upper low be this far south, it
could bring some good low-mid level moisture to the region for the
early part of next week.

-Munyan

&&

.AVIATION...
(12Z TAFS)
Issued at 511 AM CST Tue Feb 14 2023

Winds are beginning to increase and will become quite gusty
through 00Z causing crosswind and low level turbulence concerns at
all TAF sites. Winds diminish after 00Z and will remain modest
through the end of the TAF period. VFR conditions will prevail
though blowing dust may occasionally reduce VIS, especially
18-00Z but will handle this with AMD as needed.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               68  39  69  26 /   0   0   0   0
Carlsbad                 62  36  56  23 /   0   0  10   0
Dryden                   73  40  79  35 /   0   0   0   0
Fort Stockton            70  45  72  30 /   0   0   0   0
Guadalupe Pass           53  35  47  22 /   0   0  20   0
Hobbs                    64  33  56  20 /   0   0   0   0
Marfa                    61  31  64  21 /   0   0   0   0
Midland Intl Airport     66  38  66  26 /   0   0   0   0
Odessa                   66  39  66  27 /   0   0   0   0
Wink                     67  34  64  25 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until midnight CST /11 PM MST/ Wednesday night
     for Davis Mountains-Davis Mountains Foothills-Eastern
     Culberson County-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Reeves County Plains.

     Wind Advisory until 6 PM CST this evening for Andrews-Borden-
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Scurry-Terrell-Upton-Van Horn and
     Highway 54 Corridor-Ward-Winkler.

     Red Flag Warning from 10 AM to 7 PM CST Wednesday for Central
     Brewster County-Chinati Mountains-Chisos Basin-Davis
     Mountains-Davis Mountains Foothills-Lower Brewster County-
     Marfa Plateau-Pecos-Presidio Valley-Terrell.

NM...High Wind Warning until 11 PM MST Wednesday for Eddy County
     Plains-Guadalupe Mountains of Eddy County.

     Wind Advisory until 5 PM MST this afternoon for Central Lea
     County-Northern Lea County-Southern Lea County.

&&

SHORT TERM...10
LONG TERM....16
AVIATION...10
Hazardous weather outlook, Feb 14, 1:51 AM MST, 3 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
251 AM CST Tue Feb 14 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-150900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
251 AM CST Tue Feb 14 2023 /151 AM MST Tue Feb 14 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A High Wind Warning is in effect for the Guadalupe, Delaware, and
Davis Mountains, as well as the adjacent plains to the east.

A Wind Advisory is in effect through this evening for the rest of
West Texas and Southeast New Mexico.

A Fire Danger Statement is in effect along and south of the Pecos
River this afternoon due to near-critical to critical fire weather
conditions.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The High Wind Warning remains in effect through Wednesday evening
for the Guadalupe, Delaware, and Davis Mountains, as well as the
adjacent plains to the east.

A Red Flag Warning is in effect Wednesday morning through Wednesday
evening for the Davis Mountains, Davis Mountain Foothills, and
Brewster, Jeff Davis, Pecos, Presidio, and Terrell counties.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 14, 5:13 AM MST to 6:13 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

High Wind, Eddy County Plains

When
February 14, 5:53 AM MST to 3:53 PM MST
Where
Eddy County Plains forecast zone
Measured
68 kt (78 mph) measured gust
Property damage
$150,000
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

KCNM ASOS measured experienced sustained high winds with a 78 mph peak gust. Additionally, damage to shingles, tree branches down, and downed power poles were reported throughout the city of Carlsbad. Power was also reported out at Carlsbad Caverns. Property damage is a rough estimate.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2023Every state in 2023This day in weather historyWarnings in New Mexico, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1083304, 1083305.